Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Detroit, MI

April 28, 2021Midland County, Michigan

NWS Detroit, MI issued this special weather statement at Apr 28, 2021, 7:31 AM EDT for Midland County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 7:31 AM EDT (11:31 UTC)
Expired
Apr 28, 2021, 8:00 AM EDT
In force
29 min
Issued by
NWS Detroit, MI

County Midland County, MI

The radar

The Grand Rapids radar (KGRR), 122 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS83 KDTX 281131
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
731 AM EDT Wed Apr 28 2021

MIZ047-281200-
Midland-
731 AM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT MIDLAND COUNTY...

At 730 AM EDT, a strong thunderstorm was located over Oil City, or 9
miles east of Mount Pleasant, moving east at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Sanford around 745 AM EDT.
  Midland around 755 AM EDT.

Other locations impacted by this storm include Averill, Gordonville,
Poseyville, Bombay and North Bradley.
This includes US-10 between mile markers 110 and 127.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4370 8461 4376 8417 4353 8417 4350 8461
TIME...MOT...LOC 1130Z 256DEG 48KT 4361 8458 

$$

IRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Apr 28, 7:07 AM EDT, 24 minutes earlier.

Area forecast discussion, Apr 28, 7:07 AM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
707 AM EDT Wed Apr 28 2021

.AVIATION...

Weak frontal boundary will slowly ease southward across the region
today. Higher mid level moisture anchored along this feature will
maintain an extensive higher based VFR cloud today. A limited degree
of daytime destabilization will provide a low potential for
thunderstorms this afternoon across the Detroit airspace. Confidence
in occurrence currently remains too low to offer a definitive
mention. A west-southwest wind this afternoon will turn gusty from
FNT southward, reaching near 25 knots at times. Post-frontal winds
will shift to north-northeasterly, affording an increase in MVFR
stratus development from north to south during the afternoon and
evening hours.

For DTW...Low potential remains for thunderstorms to develop today -
main window late this afternoon. Confidence in occurrence too low to
include attm. Westerly winds turning gusty this afternoon, reaching
25 knots at times.

.DTW THRESHOLD PROBABILITIES...

* Low in thunderstorms today.

* Low in ceilings at or below 5000 feet today. Moderate tonight.

* Low in crosswind thresholds being exceeded this afternoon.

&&

.PREV DISCUSSION...
Issued at 404 AM EDT Wed Apr 28 2021

DISCUSSION...

Morning surface analysis shows the frontal boundary has sagged
south, sitting somewhere between Howell-Owosso and stretching across
the northern Metro suburbs. How this boundary moves over the course
of the morning is the question mark for morning/afternoon rain
chances. With limited radar returns over northern IL and southern
WI, trends are pointing to a fairly dry morning along the front with
only the far northern CWA having a shot to see showers and storms as
a mid level low moves across the far northern lower peninsula.
Timing for this rain over the Saginaw Valley and Thumb is focused
during the mid-morning with rain likely moving out of those areas by
around 16Z as this low moves into Ontario. CAMs are showing the
frontal boundary sagging south to around or just south of Detroit by
early afternoon before moving into Toledo around 20Z. This provides
only a narrow window where enough destabilization can occur to allow
a few showers or a thunderstorm to fire along/south of the boundary
across the southern Metro area to the Ohio border. The boundary
still looks to stall over northern Ohio before a new shortwave
develops and rides northeast along it tonight into Thursday.

Plenty of uncertainty still remains for Thursday in the northward
extent of the precip shield into SE MI as the next wave rolls along
the frontal boundary. While there's a range of solutions, there are
two general camps they fall into: widespread showers over nearly all
SE MI; to only extending up to the M-59 corridor. The main
difference between these two camps is the speed of the wave riding
through the Ohio Valley along the boundary. The widespread camp are
slower in rolling this wave through Ohio into the Northeast allowing
for interaction between the shortwave and an upper level trough
dropping out of Canada. The ribbon of mid-level vorticity and height
falls along the leading edge of the trough is able to reach lower MI
as the mid-level deformation axis moves over SE MI causing an uptick
in fgen and expansion in showers. This is further upper level
support with favorable jet dynamics as these solutions place the jet
streak over northern/central IL into southern MI. The limited extent
camps are quicker in swinging the wave across the Ohio valley so by
the time the upper trough and height falls reach lower MI, the wave
is well into the Northeast with the jet streak moving into the
eastern Great Lakes. So main story is timing/translation speed of
the shortwave riding across the central part of the country in
concert with how the upper pattern (trough/jet streak) moves across
the Midwest/Great Lakes will be the main determining factors in the
character of rainfall development. For now, will carry chance PoPs
across the region through late Thursday evening.

Regardless of how Thursday plays out, an upper level will dig south
across the central Great Lakes Thursday night into Friday setting up
northwest flow over the region. This cooler and much drier airmass
settles overhead daytime Friday as 850mb temps fall 2-4C below 0 and
PW values fall below 0.25". The dryness of the airmass will help to
start dissipating cloud cover allowing for a fair amount of
insolation to moderate temps and prevent highs from falling
significantly below normal for this time of year. The trough quickly
pushes east as a large upper ridge develops over the northern Plains
and begins to expand over lower MI Saturday. This ridge slowly moves
over the central Great Lakes this weekend and beginning of next work
week allowing for another couple day warm up.

MARINE...

Low pressure will translate across the Great Lakes throughout the
day, with winds gradually rotating to the NW across the marine
waters. Widespread shower and thunderstorm chances will continue
through evening, although winds and waves should remain relatively
calm. The exception to this will be brief periods of enhanced
wind/wave action with any thunderstorms that develop. A deepening
low pressure system then progresses across the Ohio Valley on
Thursday, contributing to additional precipitation chances. As the
low strengthens off to the east Thurs night-Friday, the eastern
Great Lakes will remain under influence of its strengthening
pressure gradient and NW flow regime. The persistent NW flow will
advect a cooler air mass over the marine waters, increasing mixing
depths and thus allowing stronger winds, possibly in excess of 30
kts, to mix down to the surface on Friday. Otherwise, dry conditions
are expected to close out the work week.

HYDROLOGY...

Showers and thunderstorms will be possible this morning over the
Saginaw Valley and Thumb. Rainfall amounts are expected to stay
below a quarter inch with locally higher totals up to around a half
inch possible under a thunderstorm. A frontal boundary sags across
the Metro Detroit area early this afternoon bringing a chance for a
few showers and thunderstorms for the southern Metro area south to
the Ohio border. Again rainfall amounts expected to generally be
less than a quarter inch. Rain chances return late tonight through
the day Thursday. Rainfall totals between a quarter and half inch
will be possible-higher amounts further south.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...KDK
MARINE.......MV
HYDROLOGY....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Apr 28, 4:36 AM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
436 AM EDT Wed Apr 28 2021

MIZ047>049-053>055-290815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
436 AM EDT Wed Apr 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning as a mid-level low
moves across the northern lower peninsula. Isolated storms will be
capable of producing winds gusts up to around 40 mph and small hail
(less than one inch) as they move east at 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ060>063-068>070-075-076-082-083-290815-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
436 AM EDT Wed Apr 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms Wednesday as a frontal boundary
settles southward across the area. Isolated storms will be capable
of producing winds gusts up to around 40 mph and small hail
(less than one inch) as they move east at 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
436 AM EDT Wed Apr 28 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning. Isolated storms
will be capable of producing winds gusts up to around 34 kts and
small hail (less than one inch) as they move east at 25 kts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Special weather statement, Apr 28, 7:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
731 AM EDT Wed Apr 28 2021

MIZ047-281200-
Midland-
731 AM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT MIDLAND COUNTY...

At 730 AM EDT, a strong thunderstorm was located over Oil City, or 9
miles east of Mount Pleasant, moving east at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Sanford around 745 AM EDT.
  Midland around 755 AM EDT.

Other locations impacted by this storm include Averill, Gordonville,
Poseyville, Bombay and North Bradley.
This includes US-10 between mile markers 110 and 127.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4370 8461 4376 8417 4353 8417 4350 8461
TIME...MOT...LOC 1130Z 256DEG 48KT 4361 8458

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:24 PM EDTGale WatchDTX19 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.